Q: I've been on simvastatin (80 milligrams) for several years. I've had serious problems with leg cramps, and now my tendons are affected from my toes to my knees. Could the medication be responsible?
A: The Food and Drug Administration has just issued a warning about simvastatin (Zocor). The agency is concerned about muscle damage linked to high doses (80 mg) of this cholesterol-lowering medicine. Doctors are not supposed to prescribe this dose to new patients. Only people who have not experienced muscle problems after taking it for a year should continue on the 80 mg dose.
Even lower doses of simvastatin may cause side effects. One reader shared his story: "I was started on simvastatin 20 mg, and by the third week I was in a lot of pain. My triceps and biceps hurt the worst, as though someone was ripping the muscles apart. I also had pain in my hips, legs and shoulders.
"I stopped the simvastatin, but my blood tests showed elevated CPK (muscle breakdown) and decreased GFR (kidney functioning). Six months later, the labs show my GFR is normal, but my CPK is still mildly elevated. When I try to exercise, my muscles get sore quickly, and the soreness lasts longer."
Q: I volunteer at a local high school in the theater department. Acne is a constant issue for the kids.
I suggested that the students try the MoM (milk of magnesia) treatment, and it worked! One parent even told me it was a lifesaver for his son. They had spent a small fortune on treatments with a dermatologist. When the father told the dermatologist that MoM worked better than prescribed medications, the physician was not happy.
MoM even cleared up my rosacea. Thanks for helping so many young adults.
A: Thank you for sharing your success stories. We suspect the physician was unhappy because there isn't any good research to show how (or even whether) applying milk of magnesia to the skin affects acne-causing bacteria or the body's reaction to them. We were able to find one letter published in a medical journal decades ago from a patient reporting success with topically applied MoM (Archives of Dermatology, January 1975).
In addition to acne, readers of this column also have reported success with topical applications of milk of magnesia to control underarm odor. Other topical uses include drying up a poison-ivy rash and easing seborrheic dermatitis.
Q: I have been on omeprazole for years. It relieved my severe reflux, but unfortunately, it caused my bones to thin. My hip socket cracked, and I needed hip-replacement surgery. I am worried about another fracture.
A: There is growing evidence that long-term use of powerful acid-suppressing drugs may increase a woman's risk of a fracture by 35 to 45 percent. These data from the Nurses' Health Study were presented at this year's Digestive Disease Week conference (May 9, 2011).
Getting off such medications can be challenging, however. When people stop drugs like esomeprazole (Nexium), lansoprazole (Prevacid) or omeprazole (Prilosec), the rebound reflux can be very uncomfortable. You will be glad to learn that the risk of fracture drops within two years of stopping such drugs.
In their column, Joe and Teresa Graedon answer letters from readers. Send questions to them via peoplespharmacy.com.
Cholesterol drugs can cause muscle cramps
Also: Milk of magnesia helps some with acne; and acid reflux drugs can thin bones
(Patrik Giardino/Iconica photo)
We've upgraded our reader commenting system. Learn more about the new features.
Los Angeles Times welcomes civil dialogue about our stories; you must register with the site to participate. We filter comments for language and adherence to our Terms of Service, but not for factual accuracy. By commenting, you agree to these legal terms. Please flag inappropriate comments.
Having technical problems? Check here for guidance.